Alabama, 2006

Hail and Damaging Wind in Alabama, May 28, 2006

May 28, 2006 · NWS HUN · 2 events in 1 county or zone

Clusters of pulse type thunderstorms developed during the afternoon hours producing isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of pulse type thunderstorms developed during the afternoon hours producing isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 28, 9:10 AM CST, 3 hours earlier.

Area forecast discussion, May 28, 9:10 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1010 AM CDT SUN MAY 28 2006

.UPDATE...
LITTLE CHANGE IN THE OVERALL CONDITIONS FOR TODAY...AS UPPER
RIDGING...STRONG INSOLATION AND A PREVAILING LGT WESTERLY GRADIENT
MAINTAINS A VERY WARM/MOIST AIRMASS OVER THE REGION.  LATEST OBS
SHOWING TEMPERATURES AS OF 10 AM ALREADY IN THE LOW/MID 80S...WITH
DEWPT READINGS OF UPPER 60S/LOWER 70S.  BASED ON CURRENT TRENDS AND
AIRMASS PERSISTENCE...EXPECTING ANOTHER AFTERNOON WITH HIGH TEMPS IN
THE LOWER 90S.  ATMOSPHERE WILL ONCE AGAIN BE SUFFICIENTLY UNSTABLE
(AFTN CAPES OVER 3 KJ/KG)...WITH STRONG DIURNAL HEATING SUPPORTING
ISOLATED LATE AFTN/EVNG CONVECTION.  WITH LARGER SCALE FORCING STILL
LACKING...WILL NEED ANY LINGERING MESOSCALE/OUTFLOW BOUNDARIES TO
HELP FOCUS THE DEVELOPMENT.  CONVECTIVE MODE WILL ONCE AGAIN BE OF
THE PULSE VARIETY GIVEN WEAK VERTICAL WIND SHEAR.  FAVORABLE
MDPI/WINDEX VALUES INDICATE AN ISOLATED THREAT FOR WET
MICROBURSTS...WHILE FREEZING LEVELS UP AROUND 14 KFT WILL HELP
MINIMIZE THE LARGE HAIL THREAT.  ONLY UPDATE THIS MORNING WILL BE TO
ADJUST DAYTIME HIGHS UPWARD A TAD.

10
&&

.PREVIOUS DISCUSSION...

SHORT TERM (THROUGH TUESDAY NIGHT)...
S/WV TROF IS EXPECTED TO BE CLOSE ENOUGH TO THE AREA ON MON TO CAUSE
A FEW MORE TSTMS TO GET GOING. VERTICAL SHEAR WILL REMAIN RATHER
WEAK AND WITH SAME AIRMASS IN PLACE...THE MAIN STORM THREATS WILL
AGAIN BE GUSTY WINDS...BRIEF HEAVY DOWNPOURS...FREQUENT LTNG AND
SMALL HAIL. AS WITH THE PREV DAY...THERE MAY ALSO BE SOME ISOLATED
OCCURRENCES OF WIND DAMAGE AND LOW END SVR HAIL. INFLUENCE FROM
S/WV TROF DECR ON TUE...SO TSTMS SHOULD BE FEWER THAN ON MON...BUT
OF SIMILAR TYPE.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
UPPER RIDGE MOVES EWD AND BEGINS TO BREAK DOWN ON WED AS L/WV TROF
MOVES ACROSS NRN CONUS. THIS WILL GIVE RISE TO SLIGHTLY STRONGER SW
FLOW ACROSS THE TN VALLEY AHEAD OF APPROACHING FRONTAL SYSTEM. THUS
RAINFALL CHANCES INCR ON WED AND THU. COLD FRONT SHOULD MOVE THROUGH
THE TN VALLEY LATE THU AND PERHAPS ALLOW MORE LOCATIONS TO RECEIVE
SOME RAINFALL THU AFTERNOON/EVENING FROM TSTMS THAT DEVELOP AHEAD
OF THE FRONT. FRONT WILL CLEAR THE TN VALLEY BY FRI.

GFS...ECMWF AND DGEX ALL INDICATING UPPER LEVEL PATTERN WILL BEGIN
TO RE-AMPLIFY ACROSS THE CONUS ON FRI...RIDGE BUILDING OUT WEST
AND TROF DIGGING OVER ERN CONUS. WITH TROF AMPLIFYING OVER ERN
CONUS...COLD FRONT SHOULD GET PUSHED FURTHER SOUTH THAN FRONTS
WHICH HAVE MOVED THROUGH OVER PREV FEW WEEKS. THIS WOULD ALSO
BRING A RELIEF FROM THE HOT AND HUMID AIRMASS THAT HAS PLAGUED THE
TN VALLEY THE PAST WEEK AND A HALF.

PG
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 28, 11:50 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT SUN MAY 28 2006

ALZ001>010-016-TNZ076-096-097-290200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1250 PM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. A
FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LIMITS...WITH
DAMAGING WIND GUSTS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MOIST AND UNSTABLE CONDITIONS WILL CONTINUE TO SUPPORT WIDELY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY.

A BETTER CHANCE OF THUNDERSTORMS WILL OCCUR ON THURSDAY AS A COLD
FRONT MOVES THROUGH THE REGION.

THE PRIMARY THREATS FROM THE THUNDERSTORMS THIS WEEK WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

10

In the hours before

Special weather statement, May 28, 10:12 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 AM CDT SUN MAY 28 2006

TNZ097-281645-
FRANKLIN-
1112 AM CDT SUN MAY 28 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST FRANKLIN COUNTY UNTIL
1145 AM CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COWAN...OR 5 MILES EAST OF WINCHESTER...
MOVING NORTHEAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  SEWANEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 28, 10:50 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CDT SUN MAY 28 2006

TNZ097-281715-
FRANKLIN-
1150 AM CDT SUN MAY 28 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 1215 PM CDT...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF HUNTLAND...OR 9 MILES SOUTH OF
WINCHESTER...MOVING EAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RURAL LOCATIONS IN SOUTHERN FRANKLIN COUNTY BETWEEN HUNTLAND AND
  STATE ROUTE 16.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, May 28, 11:13 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 PM CDT SUN MAY 28 2006

ALZ008-281745-
MARSHALL-
1213 PM CDT SUN MAY 28 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MARSHALL COUNTY UNTIL
1245 PM CDT...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALBERTVILLE. THIS STORM WAS NEARLY
STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCVILLE.
  ALBERTVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 28, 12:10 PM CST
Where
Jackson County, Woodville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.633, -86.283

Quarter sized hail fell for 20 minutes at a residence in Woodville.

Thunderstorm Wind, Jackson

When
May 28, 12:10 PM CST
Where
Jackson County, Woodville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.633, -86.283

Strong winds produced minor roof damage and blew down a tree and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513679, 5513680.